Alert archive / Rhode Island / Special Weather Statements in 2012

Special Weather Statement, NWS Boston/Norton, MA

June 6, 2012Washington County, Rhode Island

NWS Boston/Norton, MA issued this special weather statement at Jun 6, 2012, 3:49 PM EDT for Washington County, Rhode Island. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2012, 3:49 PM EDT (19:49 UTC)
Expired
Jun 6, 2012, 4:30 PM EDT
In force
41 min
Issued by
NWS Boston/Norton, MA

County Washington County, RI

The radar

The Boston radar (KBOX), 76 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2012-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2012-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

089 
WWUS81 KBOX 061949
SPSBOX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
349 PM EDT WED JUN 6 2012

CTZ004-RIZ003-006-062030-
WASHINGTON RI-WESTERN KENT RI-WINDHAM CT-
349 PM EDT WED JUN 6 2012

AT 348 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 MPH WIND GUSTS AND SMALL 
HAIL 10 MILES WEST OF EXETER...OR ABOUT 5 MILES SOUTHEAST OF 
PLAINFIELD...MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...EXETER...WESTERLY...SOUTH
  KINGSTOWN...RICHMOND AND HOPKINTON.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4135 7181 4141 7185 4142 7182 4142 7180
      4163 7179 4164 7189 4163 7196 4164 7201
      4165 7203 4169 7182 4144 7153

$$

KJC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jun 6, 3:02 PM EDT, 47 minutes earlier.

Area forecast discussion, Jun 6, 3:02 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
302 PM EDT WED JUN 6 2012

.SYNOPSIS...
THOUGH LOW PRESSURE HAS LIFTED WELL EAST OF NEW ENGLAND...ITS
CONTINUED INFLUENCE WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS INTO THE END OF THE WEEK. SCATTERED SHOWERS WILL
LINGER SATURDAY NIGHT INTO SUNDAY.  AFTERWARDS...HIGH PRESSURE
WILL BUILD IN ALLOWING FOR ABOVE AVERAGE TEMPS AND DRY WEATHER FOR
THE START OF THE WORK WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SCT SHOWERS AND ISOLD TSTMS DRIFTING SOUTH ACROSS SNE THIS
AFTERNOON. INSTABILITY IS WEAK WITH SBCAPES LESS THAN 500 J/KG SO
ANY THUNDER WILL REMAIN ISOLD BUT CANT RULE OUT SMALL HAIL IN ANY
SHOWERS/TSTMS GIVEN VERY COLD TEMPS ALOFT. CONVECTION WILL LINGER
INTO THE EVENING BUT COVERAGE SHOULD DECREASE. MID LEVEL SHORTWAVE
ROTATING THROUGH THE CYCLONIC FLOW MOVES THROUGH THE REGION LATER
TONIGHT AND SFC REFLECTION IN THE FORM OF A WEAK WAVE MOVES INTO
SNE. AREA OF DEEPER MOISTURE AND INSTABILITY DEVELOPS NEAR THE
COAST AND OFFSHORE SO WE MAY SEE A RENEWED FOCUS FOR SCT
SHOWERS/ISOLD THUNDER CLOSER TO THE S COAST LATE TONIGHT. WILL
CARRY CHC POPS.

&&

.SHORT TERM /THURSDAY/...
THURSDAY...
EXPECT SOMEWHAT SIMILAR CONDITIONS TO TODAY AS MARGINAL
INSTABILITY DEVELOPS. MIXED SUN/CLOUDS WILL TREND TOWARD MORE
CLOUD COVER DURING THE DAY AS CU FIELD DEVELOPS/EXPANDS. WILL
CONTINUE WITH CHC SHOWERS AND ISOLD THUNDER BUT SFC TROF MAY HELP
TO FOCUS CONVECTION IN THE INTERIOR. SBCAPES ARE FORECAST TO BE
500 J/KG OR LESS WITH MINIMAL SHEAR SO STRONG TSTMS ARE NOT
EXPECTED. TEMPS WILL A BIT WARMER THAN TODAY AS 850 MB TEMPS REACH
AROUND 7C...WHICH TRANSLATES TO 70-75 DEGREES BUT COOLER ALONG
THE COAST WHERE SEABREEZES ARE LIKELY. LEANED TOWARD COOLER MET
GUIDANCE WHICH BETTER REFLECTS EXPECTED TEMPS.

THURSDAY NIGHT...
EXPECT CONVECTION TO DISSIPATE DURING THE EVENING...OTHERWISE
EXPECT PTCLDY SKIES AND A DRY NIGHT AS MID LEVEL SHORTWAVE MOVES
OFFSHORE. USED A BLEND OF MAV/MET GUIDANCE FOR MIN TEMPS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
HIGHLIGHTS...

 * SCATTERED SHOWERS AND ISOLATED THUNDER ON FRIDAY.
 * TEMPERATURES ON THE INCREASE THROUGH FORECAST.
 * PATTERN CHANGE BY NEXT WEEK.

CONFIDENCE LEVEL...
GOOD CONFIDENCE IN THE FORECAST PACKAGE THIS MORNING. HIGH CONFIDENCE
IN ANOTHER ROUND OF DIURNAL SHOWERS/THUNDER ON FRIDAY AS WELL AS
MODERATING TEMPERATURES AND PATTERN CHANGE FOR NEXT WEEK. MODERATE
CONFIDENCE ON PRECIPITATION LOCATION AND TIMING FOR THE WEEKEND AS
THERE ARE SLIGHT DIFFERENCES IN THE MODELS.

DETAILS...

MODELS/PATTERN...
00Z GUIDANCE IS IN FAIRLY GOOD AGREEMENT FOR THE FIRST HALF OF THIS
PACKAGE. UPPER LEVEL TROUGH WILL CONTINUE TO LINGER ACROSS THE
NORTHEAST UP TIL THE WEEKEND. MODELS ARE SLOWLY COMING TOGETHER ON A
LOW PRESSURE SYSTEM MOVING THROUGH SAT NIGHT/SUN AM. STILL
DIFFERENCES ON EXACT LOCATION OF THE LOW...HOWEVER ALL MODELS SEEM
TO CLUSTER ACROSS SOUTHERN NEW ENGLAND. OTHERWISE ALL GUIDANCE IS IN
GOOD AGREEMENT WITH A STRONG RIDGE BUILDING INTO NEW ENGLAND ON
MONDAY WITH THE CANADIAN MODEL BEING LESS PROGRESSIVE COMPARED TO
ECMWF/GFS. ECMWF IS MORE AMPLIFIED WITH THE RIDGE AS WELL AS
BRINGING IN A DISTURBANCE THROUGH THE NORTHERN STREAM TUES NIGHT/WED
AM.

THURSDAY NIGHT THROUGH FRIDAY...
UPPER LEVEL TROUGH WILL CONTINUE TO CAUSE SHOWERY WEATHER INTO
FRIDAY. WITH PARTLY CLOUDY SKIES...BELIEVE THAT DIURNAL HEATING WILL
HELP UNSTABLE THE ATMOSPHERE AND ALLOW FOR SOME THUNDER.
SHOWERS/THUNDER WILL BE DIURNALLY DRIVEN AS LAPSE RATES STEEPEN
DURING THE DAY. OTHERWISE TEMPS WILL BE ON THE INCREASE WITH HIGHS
IN THE MID TO UPPER 70S AND LOWS IN THE UPPER 40S INCREASING TO THE
MID 50S.

FRIDAY NIGHT THROUGH SUNDAY...
UPPER LEVEL HEIGHTS WILL BE ON THE INCREASE AS THE UPPER LEVEL RIDGE
ACROSS THE GREAT LAKES MOVES EASTWARD. SHORTWAVE PUSHING A LOW
PRESSURE SYSTEM THROUGH BY SUNDAY WILL INCREASE PRECIP CHANCES ON
SAT NIGHT/SUN. CONCERNED ABOUT THE AMOUNT OF DRY AIR MOVING INTO NEW
ENGLAND AHEAD OF THIS SYSTEM...WILL KEEP LOW POPS FOR NOW. HIGH
PRESSURE WILL MOVE IN ON SUNDAY. TEMPS WILL CONTINUE TO RISE WITH
HIGHS IN THE UPPER 70S TO MID 80S WHILE LOWS WILL REACH UPPER 50S TO
LOW 60S. TEMPS WILL BE A TAD COOLER ON THE COAST DURING THE DAY.

THE WORK WEEK...
00Z MODEL GUIDANCE AND HPC ALL AGREE WITH RIDGING OCCURRING AT THE
START OF THE WORK WEEK. HIGH TEMPS WILL BE IN THE LOW TO MID 80S
WITH LOWS IN THE LOWER 60S. EXPECT DRY WEATHER TO PREVAIL UP TIL
TUESDAY NIGHT WITH A SYSTEM MOVING IN LATE TUESDAY/EARLY
WEDNESDAY.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

OVERVIEW...HIGH CONFIDENCE.
MAINLY VFR CIGS THROUGH THE VALID TAF PERIOD...ALTHOUGH PERIODS
OF MVFR POSSIBLE IN SCT SHOWERS. ISOLD THUNDER ALSO POSSIBLE.
COASTAL SEABREEZES THIS AFTERNOON AND REDEVELOPING BY MIDDAY
THURSDAY.

KBOS TAF...HIGH CONFIDENCE.
MAINLY VFR. SEABREEZE WILL WEAKEN EARLY THIS EVENING WITH VEERING
WINDS. SEABREEZE REDEVELOPS BY 15Z THU.

KBDL TAF...HIGH CONFIDENCE.
MAINLY VFR...BUT LOW PROB OF MVFR CONDITIONS IN ANY SHOWERS.

OUTLOOK...FRIDAY THROUGH SUNDAY...

FRI...MODERATE TO HIGH CONFIDENCE. VFR CONDITIONS WILL LIKELY
DOMINATE ALTHOUGH BRIEFLY LOWER CONDITIONS ARE POSSIBLE IN ANY
DIURNALLY DRIVEN SHOWERS/ISOLATED THUNDERSTORMS.

SAT AND SUN...MODERATE TO HIGH CONFIDENCE IN VFR CONDITIONS...LOW
PROB OF MVFR IN SCT SHOWERS.

&&

.MARINE...
HIGH CONFIDENCE IN WINDS AND SEAS REMAINING BELOW SCA THROUGH THU
NIGHT.

OUTLOOK...THURSDAY THROUGH SUNDAY

MODERATE TO HIGH CONFIDENCE. WEAK PRESSURE GRADIENT WILL LIKELY KEEP
WINDS AND SEAS BELOW SCA THRESHOLDS UP TIL SAT NIGHT. SMALL CHANCE
FOR SHOWERS ON FRIDAY WHICH MAY LOWER VSBYS BRIEFLY. A SYSTEM WILL
MOVE OVER THE WATERS INCREASING SEAS BY SUNDAY.

&&

.TIDES/COASTAL FLOODING...
ASTRONOMICAL TIDES ARE STILL HIGH FOR THE LATE NIGHT HIGH TIDE
CYCLE. HOWEVER...WITH LIMITED WAVE ACTION AND TIDAL DEPARTURES
EXPECTED TO BE WITHIN ONE HALF FOOT...ONLY MINOR SPLASHOVER IS
ANTICIPATED AS A WORST CASE.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...KJC
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...DUNTEN
AVIATION...KJC/DUNTEN
MARINE...KJC/DUNTEN
TIDES/COASTAL FLOODING...KJC
Hazardous weather outlook, Jun 6, 3:56 AM EDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
356 AM EDT WED JUN 6 2012

CTZ002>004-MAZ002>006-008>014-017-018-020-021-023-024-026-NHZ011-012-
015-RIZ001>008-070800-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
356 AM EDT WED JUN 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE...PRIMARILY ACROSS
INTERIOR NEW ENGLAND...WITH POSSIBLE THREATS INCLUDING GUSTY
WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY AND FRIDAY
ACROSS NEW ENGLAND WITH CONTINUED POSSIBLE THREATS INCLUDING GUSTY
WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ007-015-016-019-022-070800-
EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-
BARNSTABLE MA-
356 AM EDT WED JUN 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS AND SOUTHEASTERN
MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

INUNDATION OF LOW LYING AREAS WHICH TYPICALLY SEE MINOR FLOODING
DURING HIGH ASTRONOMICAL TIDES IS ANTICIPATED TONIGHT AROUND 2 AM
THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-070800-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
356 AM EDT WED JUN 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 6, 3:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
349 PM EDT WED JUN 6 2012

CTZ004-RIZ003-006-062030-
WASHINGTON RI-WESTERN KENT RI-WINDHAM CT-
349 PM EDT WED JUN 6 2012

AT 348 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 MPH WIND GUSTS AND SMALL
HAIL 10 MILES WEST OF EXETER...OR ABOUT 5 MILES SOUTHEAST OF
PLAINFIELD...MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...EXETER...WESTERLY...SOUTH
  KINGSTOWN...RICHMOND AND HOPKINTON.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4135 7181 4141 7185 4142 7182 4142 7180
      4163 7179 4164 7189 4163 7196 4164 7201
      4165 7203 4169 7182 4144 7153

KJC

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 2:51 AM EDTCoastal Flood StatementBOXBarnstable, Essex, Norfolk, Plymouth, Suffolk25 hr
Jun 6, 4:20 PM EDTSpecial Weather StatementBOXWashington40 min

Nearby

Special Weather Statements in Rhode Island, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.